Skip to main content



The article approaches cut elimination from a new angle. On the basis of an arbitrary inference relation among logically atomic formulae, an inference relation on a language possessing logical operators is defined by means of inductive clauses similar to the operator-introducing rules of a cut-free intuitionistic sequent calculus. The logical terminology of the richer language is not uniquely specified, but assumed to satisfy certain conditions of a general nature, allowing for, but not requiring, the existence of infinite conjunctions and disjunctions. We investigate to what extent structural properties of the given atomic relation are preserved through the extension to the full language. While closure under the Cut rule narrowly construed is not in general thus preserved, two properties jointly amounting to closure under the ordinary structural rules, including Cut, are.

Attention is then narrowed down to the special case of a standard first-order language, where a similar result is obtained also for closure under substitution of terms for individual parameters. Taken together, the three preservation results imply the familiar cut-elimination theorem for pure first-order intuitionistic sequent calculus.

In the interest of conceptual economy, all deducibility relations are specified purely inductively, rather than in terms of the existence of formal proofs of any kind.

Hide All
[1]Gentzen, G., Investigations into logical deduction, The Collected Papers of Gerhard Gentzen (Szabo, M. E., editor), North-Holland, Amsterdam, 1969, pp. 68131.
[2]Kalicki, C., Infinitary propositional intuitionistic logic. Notre Dame Journal of Formal Logic, vol. 21 (1980), no. 2, pp. 216228.
[3]Lorenzen, P., Einführung in die operative Logik und Mathematik, Springer, Berlin, 1955.
[4]Lorenzen, P., Metamathematik, Bibliographisches Institut AG, Mannheim, 1962.
[5]Martin-Löf, P., Notes on Constructive Mathematics, Almqvist & Wiksell, Uppsala, 1970.
[6]Nadel, M., Infinitary intuitionistic logic from a classical point of view. Annals of Mathematical Logic, vol. 14 (1978), no. 2, pp. 159191.
[7]Novikoff, P. S., On the consistency of certain logical calculus. Matematičeskij Sbornik (Recueil Mathématique), vol. 12 (1943), no. 2, pp. 231261.
[8]Prawitz, D., Natural Deduction: A Proof-Theoretical Study, Almqvist & Wiksell, Uppsala, 1965. Republished in 2006 by Dover Publications.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed